Skin complications were studied in a consecutive series of 200 renal transplant patients treated with immunosuppressive agents. Cushing syndrome changes were the most common reaction, more than half of the patients having altered fat distribution, steroid-induced acne, atrophic and friable skin, striae, dry skin, and keratosis pilaris. Cytotoxic alopecia was encountered in 54%, but hair regrew in all cases. Skin infections were common, especially verrucae (43%), herpes simplex (35%), herpes zoster (13%), and tinea versicolor (18%). De novo skin cancers occurred in 3.5%. Other disorders included acanthosis nigricans, cold intolerance of the front teeth, metastatic calcification, red lunulae of the nails, and hyperpigmentation of exposed skin.
Skin complications in transplant patients ranged from minor annoyances to life-threatening conditions. The frequency of dermatologic problems and the possible sequelae stress the need for periodic examinations by a dermatologist and for education of the patients in the care of their skin.
(JAMA 229:419-424, 1974)